Skip to Navigation Skip to Search Skip to Content
Search All Centers

What Side Effects Are Seen in CLL Patients on Inhibitor Treatment?

Read Transcript

Published on May 25, 2018

Although inhibitor treatments can easily be taken as pills, they are still powerful medicines that potentially have serious side effects. What are the common side effects seen in these targeted therapy drugs? Noted expert, Dr. Jackie Broadway-Duren from The University of Texas MD Anderson Cancer Center, explains the toxicities associated with inhibitor treatments, and shares what chronic lymphocytic leukemia (CLL) patients can do to stay on top of their care. Watch now to learn more.

Provided by CLL Global Research Foundation, which received support from AbbVie Inc., Gilead Sciences, Inc.,Pharmacyclics LLC and TG Therapeutics. It is produced by Patient Power in collaboration with The University of Texas MD Anderson Cancer Center.

Featuring

You might also like

Transcript | What Side Effects Are Seen in CLL Patients on Inhibitor Treatment?

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That's how you’ll get care that's most appropriate for you.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.

Jeff Folloder:               

Now, Dr. Jackie, I know, when I come for my clinical visits., you’re generally the first person that I see, and we go through a whole laundry list of what’s happening here, here, here., and here. I haven’t had the experience of going through any of these BTK inhibitors, or SyK inhibitors, fostamatinib (Tavalisse), and all this stuff.  How do you manage all of these IBs, and what is it that you’re looking for, when one of your patients is being treated with these inhibitors? What signs, and what road marks are you looking for? 

Dr. Broadway-Duren:

So, generally, with the pathway inhibitors, there are specific side effects, that we know to be likely to occur. As with the ibrutinib (Imbruvica), for example.

Or, the BTK inhibitors. We know for a fact that those patients generally present with some type of arthralgias. At some point in time, they may be consistent, they may be intermittent. So, we’re constantly asking them—when I see them, my first thing is, the fatigue level, how you doing? And, what level of fatigue, has it worsened, since we initiated treatment, or has it improved? And, prior to any treatment, we go over all the list of side effects, or possible adverse events, that could occur with those drugs. Although, over the years, I’ve learned not to be too explicit, because then, some people tend to have all of them. But, in particular, arthralgias, weak—leg cramps, muscle spasms, and most recently, it’s been brought more to light, possible atrial fibrillation and cardiac events, that can occur, with certain patients. 

So those are the type of questions that we’ve been asking, whether there’ve been any fevers? So that we’re trying to evaluate whether the patient is having any effects, or whether they possibly have had any recent viral illnesses, or anything that may be contributing. So when a patient walks in, if they may have some enlarged nodes, moreso than on previous visit, then it’s important to know what they’ve been exposed to, whether it could possibly be viral ideology, or whether it’s actually the drug. So, I think educating the patient is crucial, before they initiate these drugs, then they know what to look for, and it makes—so, when they come in, they already have an idea why I’m asking them those questions. But, those are some of the classic—not so much the diarrhea, as we’ve seen with the lenalidomide (Revlinid).So those are the basic things.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.